Alert archive / Ohio / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 39, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 21, 2004, 5:10 PM EDT for Madison County, Ohio. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2004, 5:10 PM EDT (21:10 UTC)
- Expired
- May 21, 2004, 6:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Madison County, OH
The radar
The Cincinnati radar (KILN), 82 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 4:25 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2750 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
002
WUUS51 KILN 212110
SVRILN
OHC097-212200-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
511 PM EDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MADISON COUNTY IN OHIO
* UNTIL 600 PM EDT
* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH AND LARGE HAIL. THIS STORM WAS LOCATED NEAR CHOCTAW
LAKE...OR ABOUT 10 MILES NORTH OF LONDON...AND MOVING EAST AT 25
MPH.
* LOCATIONS IMPACTED INCLUDE...
CHOCTAW LAKE...
JEFFERSON...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
LAT...LON 4011 8350 4011 8332 4010 8330 4010 8321
4010 8321 4005 8321 4004 8327 3996 8326
3994 8324 3995 8351
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:30 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 21, 2:30 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 230 PM EDT FRI MAY 21 2004 .DISCUSSION... IMPRESSIVE LINE OF THUNDERSTORMS PUSHING ACROSS LOWER MICH AND NORTHWEST OHIO. BASED ON RUC 850-300 MB THERMAL WIND FIELD THIS SHOULD CONTINUE TO SLIDE SLIGHTLY SOUTH OF EAST THROUGH THE NEXT SEVERAL HOURS WHICH WOULD KEEP IT MAINLY TO OUR NORTH...POSSIBLY JUST BRUSHING A FEW OF OUR NORTHERN COUNTIES. HOWEVER...VERY UNSTABLE AIRMASS CURRENTLY TO THE SOUTH OF THIS LINE OF THUNDERSTORMS ACROSS OUR AREA SO ANY KIND OF RESULTING BOUNDARY WILL LIKELY GENERATE SOME ADDITIONAL THUNDERSTORMS ACROSS OUR NORTHERN AREAS THROUGH LATE AFTERNOON/EARLY EVENING. FURTHER SOUTH...CAP A LITTLE STRONGER BUT IF TEMPS CAN WARM UP JUST A COUPLE OF MORE DEGREES...WE SHOULD BE ABLE TO BREAK THROUGH CAP WITH SOME ISOLATED THUNDERSTORMS POSSIBLE. WILL KEEP AN EYE ON RADAR TRENDS OVER THE NEXT HOUR OR SO BUT CURRENT PLAN IS TO HANG ON TO A SLIGHT CHANCE ACROSS MOST OF OUR AREA FOR THIS EVENING AND A CHANCE ACROSS THE FAR NORTH. OTHERWISE...WARM FRONT SHOULD LIFT WELL TO OUR NORTH OVERNIGHT SO WILL KEEP THINGS DRY FOR THE REMAINDER OF THE NIGHT. AIRMASS WILL DESTABILIZE AGAIN ON SATURDAY BUT FRONT REMAINS WELL TO OUR NORTH AND IT LOOKS LIKE CAP WILL BE JUST STRONG ENOUGH TO PREVENT ANY THING FROM POPPING UP SO WILL KEEP THINGS DRY THROUGH SATURDAY NIGHT. ETA AND GFS BOTH DROPPING FRONT DOWN BACK CLOSER TO OUR AREA LATE ON SUNDAY SO WILL BRING BACK A LOW CHANCE FOR LATE IN THE DAY ACROSS THE NORTHWEST AND THEN A SLIGHT CHANCE ACROSS ENTIRE AREA FOR SUNDAY EVENING. && .ILN WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. OH...NONE. &&
Hazardous weather outlook, May 21, 5:04 AM EDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 504 AM EDT FRI MAY 21 2004 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-211103- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 504 AM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING IN OUR UNSTABLE AIRMASS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BC
In the hours before
Local storm report, May 21, 3:52 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
352 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL NEW BREMEN 40.44N 84.38W
05/21/2004 0.88 INCH AUGLAIZE OH TRAINED SPOTTER
&&Local storm report, May 21, 4:13 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
413 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG WAPAKONETA 40.57N 84.19W
05/21/2004 AUGLAIZE OH TRAINED SPOTTER
TREES DOWN
&&Local storm report, May 21, 4:22 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
422 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM FLOOD WAYNESFIELD 40.60N 83.97W
05/21/2004 AUGLAIZE OH TRAINED SPOTTER
STREET FLOODING
&&Local storm report, May 21, 4:31 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
431 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG KENTON 40.64N 83.61W
05/21/2004 HARDIN OH LAW ENFORCEMENT
MASSIVE TREES...POWERLINES AND POLES DOWNED COUNTYWIDE
&&
SAMLocal storm report, May 21, 4:55 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
455 PM EDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL SIDNEY 40.29N 84.16W
05/21/2004 1.00 INCH SHELBY OH TRAINED SPOTTER
&&
SAMThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:37 PM EDT | Severe Thunderstorm Warning | ILN | Hardin | 38 min |
| May 21, 3:40 PM EDT | Severe Thunderstorm Warning | ILN | Auglaize | 50 min |
| May 21, 3:59 PM EDT | Severe Thunderstorm Warning | ILN | Darke | 46 min |
| May 21, 4:04 PM EDT | Severe Thunderstorm Warning | ILN | Logan | 41 min |
| May 21, 4:09 PM EDT | Severe Thunderstorm Warning | ILN | Shelby | 51 min |
| May 21, 4:20 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Union | 55 min |
| May 21, 4:43 PM EDT | Severe Thunderstorm Warning | ILN | Champaign, Logan | 62 min |
| May 21, 5:00 PM EDT | Severe Thunderstorm Warning | ILN | Licking | 60 min |
| May 21, 5:05 PM EDT | Severe Thunderstorm Warning | ILN | Franklin | 55 min |
| May 21, 5:11 PM EDT | Tornado Warning | ILN | Licking | 34 min |
| May 21, 5:36 PM EDT | Severe Thunderstorm Warning | ILN | Darke | 39 min |
| May 21, 5:52 PM EDT | Flash Flood Warning | ILN | Shelby | 83 min |
| May 21, 6:21 PM EDT | Severe Thunderstorm Warning | ILN | Pickaway | 39 min |
| May 21, 6:34 PM EDT | Severe Thunderstorm Warning | ILN | Clark | 41 min |
| May 21, 6:44 PM EDT | Flash Flood Warning | ILN | Franklin | 2 hr |
| May 21, 7:49 PM EDT | Severe Thunderstorm Warning | ILN | Fayette | 41 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.